Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Atlanta, GA

March 5, 2003Heard County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 5, 2003, 9:58 PM EST for Heard County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2003, 9:58 PM EST (02:58 UTC)
Expired
Mar 5, 2003, 10:30 PM EST
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Heard County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 9:10 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 060258
SVRATL
GAC149-060330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
957 PM EST WED MAR 5 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEARD COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 1030 PM EST

* AT 956 PM EST(856 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING 
WINDS UP TO 65 MPH...LOCATED FROM CENTRALHATCHEE TO 13 MILES SOUTH 
OF EPHESUS...MOVING EAST AT 60 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CENTRALHATCHEE...EPHESUS AND FRANKLIN.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3345 8526 3322 8548 3314 8531 3322 8502
          3340 8504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:58 PM EST, 7 hours earlier.

Area forecast discussion, Mar 5, 2:58 PM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EST WED MAR 5 2003

.OVERVIEW...UPPER TROUGH IN SOUTHWEST U.S. AND FAST WEST TO
SOUTHWEST UPPER FLOW WILL PERSIST THROUGH WEEKS END. FLOW WILL
FINALLY BEGIN TO BECOME WEST TO NORTHWEST  OVER THE WEEKEND INTO
EARLY NEXT WEEK AS SIGNS OF PATTERN CHANGE ARE IN SITE. MODELS HAVE
BEEN VERY INCONSISTENT IN THIS FAST FLOW AND WILL ADJUST MODELS
BASED ON CLIMO.

.SHORT TERM...ETA/NGM/AVN ARE IN GOOD AGREEMENT ON WEATHER NEXT 24
HOURS THEN DIVERGE BY FRIDAY. CURRENT SURFACE ANALYSIS HAS A
DEVELOPING DEWPOINT BOUNDARY ACROSS SOUTH GA. THIS BOUNDARY WILL
LIFT NORTH BETWEEN 00Z AND 06Z TO NEAR AN ATL/AHN LINE AND THEN HOLD
THERE OVERNIGHT. AT THE SAME TIME...DISTURBANCE OVER LA/TX WILL RACE
NORTHEAST OVERNIGHT. PE VALUES RISE TO 1.2 TO 1.5 INCHES. ALONG AND
JUST SOUTH OF THIS BOUNDARY IS MAIN CONCERN. SURFACE DEWPOINTS WILL
BE IN THE 50S NORTH OF THIS BOUNDARY AND AROUND 60 SOUTH OF THIS
BOUNDARY TONIGHT. AS DISTURBANCE SWEEPS THRU...ISOLATED SEVERE ARE
POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-20. LOW LEVEL JET WILL
INCREASE TO 40-50 KTS AND WILL COUPLE WITH RIGHT REAR UPPER JET OF
AROUND 150+ KTS. IN ADDITION...CAPES ARE FORECAST TO BE FROM 400 TO
1000...WHILE ENERGY HELICITY INDEX SHOULD RANGE FROM 0 TO 1 AND
CONVECTION STORM COMPOSITE WILL RANGE FROM 0.3 TO 0.8. LI VALUES
JUST SOUTH OF THIS BOUNDARY WILL BE 0 TO -2 WITH SHOWALTER VALUES OF
0 TO -2. WHAT DOES THIS ALL MEAN...INSTABILITY IS WEAK...BUT DECENT
SPEED AND SOME DIRECTIONAL SHEAR SUPPORTS ISOLATED SEVERE ALONG AND
JUST SOUTH OF BOUNDARY...MOST LIKELY FROM 03Z TO 09Z. WILL WORD
ZONES WITH WITH SOME SEVERE AS SPC HAS US OUTLOOKED IN SLIGHT RISK.
EXPECT WIND GUSTS AND LIGHTNING TO BE MAIN THREAT. WILL USE SFC
DEWPOINTS TO FORECAST MINS.

WEAK COLD FRONT WILL SWEEP ACROSS CWA THUR MORNING...ALLOWING
SHOWERS TO DIMINISH DURING THE DAY FROM NW TO SE. WILL USE BLEND OF
CLIMO AND LOCAL TEMP TECHNIQUES FOR HIGHS BASED ON FRONT PASSING
THRU. SHOWERS WILL LIKELY LINGER IN SOUTHERN CWA AND FRONT BEGINS TO
HOLD UP BY LATE AFTERNOON UNTIL NEXT WAVE ARRIVES FRIDAY.

FOR THURSDAY NIGHT...WILL KEEP RAIN GOING IN MIDDLE GEORGIA WHILE
WILL ALLOW FOR SOME CLEARING IN NORTH GEORGIA.

FOR FRI...WILL KEEP RAIN GOING IN MIDDLE GEORGIA WHILE WILL LET THE
NORTH BE MAINLY DRY. THANKS FOR TLH FOR COORDINATION ON RAINFALL
POTENTIAL. PREFER 48 HOUR TOTALS OF 0.25 TO 0.75 INCHES IN THE NORTH
BUT 1 TO 2 INCHES DOWNSTATE IN MIDDLE GEORGIA. WILL PASS ONTO NEXT
SHIFT TO MONITOR MIDDLE GA FOR POSSIBLE FLOOD WATCH LATER THU INTO
FRI.

AS WINDS COME AROUND TO NORTHEAST FRIDAY...WILL NEED TO GO CLOSER TO
AVN MOS. WEAK WEDGING WILL KEEP TEMPS IN CHECK AND CLIMO SUPPORTS
THIS. MOS HAS IN GENERAL BEEN TO WARM LATELY AND PREFER CLIMO TO
SLIGHTLY ABOVE CLIMO NEXT 4 TO 7 DAYS.

.EXTENDED...WILL GO DRY SAT THRU TUE. HOWEVER...STILL A LITTLE
CONCERNED ABOUT LEFT OVER SOUTHWEST U.S. ENERGY. THIS WILL SPELL
LOTS OF CLOUDS AND A LITTLE SUN FOR THE WEEKEND...BUT WILL KEEP ALL
PRECIP SOUTH OF OUR CWA. TEMPS WILL BE CLIMO TO +5 OF CLIMO FOR
MAXES.

.PRELIMINARY POINT TEMPS/POPS...

KATL 56 63 48 61 / 99 40 10 20
KAHN 56 66 48 62 / 99 50 10 20
KGVL 53 64 44 60 / 99 40 10 10
KRMG 54 62 42 65 / 99 20 10 10
KCSG 62 69 54 65 / 90 60 50 50
KMCN 61 69 50 63 / 90 60 50 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 NOEL
Hazardous weather outlook, Mar 5, 6:05 PM EST, 3 hours 53 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS EVENING INTO EARLY THURSDAY.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA FROM THE NORTHWEST BY
THURSDAY MORNING. A SERIES OF WAVES WILL MOVE ACROSS THE STATE IN
SOUTHWESTERLY FLOW ALOFT.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS THIS EVENING AND TONIGHT
WILL BE LIGHTNING AND DAMAGING WINDS. THERE ALSO COULD BE ISOLATED
TORNADOES.

.DISCUSSION...
A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF ALABAMA VALID UNTIL
MIDNIGHT. THESE STORMS WILL BE MOVING INTO GEORGIA THIS EVENING. A
WATCH COULD BE ISSUED FOR PORTIONS OF GEORGIA AS EARLY AS 8 PM TO 9
PM. THE STORMS WILL BE MOVING THROUGH NORTH AND CENTRAL GEORGIA AT
MORE THAN 50 MPH. THIS COULD LEAD TO STRONG DAMAGING WINDS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
LOCAL WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS
EVENING.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL GEORGIA THURSDAY
MORNING...OTHERWISE NO HAZARDOUS WEATHER EXPECTED THROUGH TUESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

In the hours before

Special weather statement, Mar 5, 9:14 PM EST, 44 minutes before
GAZ021-022-032-033-060300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
914 PM EST WED MAR 5 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY
RAINFALL IN CHEROKEE...COBB...FORSYTH...AND NORTH FULTON COUNTIES.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER CHEROKEE...COBB...FORSYTH...AND NORTH FULTON
COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. RAINFALL AMOUNTS OF 1 TO
2 INCHES CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS
AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND
MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE
WARNINGS.

THIS ACTIVITY SHOULD GRADUALLY WEAKEN ACROSS THE AREA THROUGH 10
PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

JCD
Special weather statement, Mar 5, 9:30 PM EST, 28 minutes before
GAZ023-034-060330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EST WED MAR 5 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN GWINNETT AND HALL COUNTIES.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER GWINNETT AND HALL COUNTIES. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE
EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW
DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1030 PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

JCD
Special weather statement, Mar 5, 9:41 PM EST, 17 minutes before
GAZ052-060330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 PM EST WED MAR 5 2003

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HEARD COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF STRONG
THUNDERSTORMS ENTERING WESTERN HEARD COUNTY. THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BE WIND GUSTS TO 45 MPH...WHICH MAY CAUSE
SOME SMALL TREE LIMBS TO BE BLOWN DOWN. RESIDENTS OF THIS AREA
SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1030 PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

JCD

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:25 PM ESTSevere Thunderstorm WarningFFCJasper, Morgan, Newton35 min
Mar 5, 8:33 PM ESTSevere Thunderstorm WarningFFCHaralson, Polk27 min
Mar 5, 9:48 PM ESTSevere Thunderstorm WarningFFCBanks27 min
Mar 5, 10:04 PM ESTSevere Thunderstorm WarningFFCTroup26 min
Mar 5, 10:09 PM ESTSevere Thunderstorm WarningFFCCoweta, Douglas, Fulton36 min
Mar 5, 10:23 PM ESTSevere Thunderstorm WarningFFCTroup37 min
Mar 5, 10:31 PM ESTSevere Thunderstorm WarningFFCMeriwether44 min
Mar 5, 10:32 PM ESTSevere Thunderstorm WarningFFCClayton, DeKalb, Fayette28 min
Mar 5, 10:34 PM ESTTornado WarningFFCMeriwether, Troup41 min
Mar 5, 10:55 PM ESTSevere Thunderstorm WarningFFCPike, Spalding35 min
Mar 5, 11:08 PM ESTSevere Thunderstorm WarningFFCNewton, Rockdale22 min
Mar 5, 11:15 PM ESTSevere Thunderstorm WarningFFCButts30 min
Mar 5, 11:33 PM ESTSevere Thunderstorm WarningFFCJasper42 min
Mar 5, 11:35 PM ESTSevere Thunderstorm WarningFFCMorgan25 min
Mar 5, 11:56 PM ESTSevere Thunderstorm WarningFFCGreene34 min
Mar 6, 3:10 AM ESTFlash Flood WarningFFCFloyd3 hr
Mar 6, 4:05 AM ESTFlash Flood WarningFFCBartow3 hr
Mar 6, 4:30 AM ESTFlash Flood WarningFFCCherokee, Forsyth3 hr
Mar 6, 4:55 AM ESTFlash Flood WarningFFCHall3 hr
Mar 6, 5:00 AM ESTSevere Thunderstorm WarningFFCGwinnett30 min
Mar 6, 9:10 AM ESTFlash Flood WarningFFCPolk4 hr
Mar 6, 10:14 AM ESTFlash Flood WarningFFCForsyth4 hr
Mar 6, 4:39 PM ESTSevere Thunderstorm WarningFFCTelfair, Wheeler36 min
Mar 6, 4:56 PM ESTSevere Thunderstorm WarningFFCMontgomery19 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.